Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 3, NWS Amarillo, TX

February 3, 2019Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this wind advisory at Feb 3, 2019, 1:20 PM CST for Deaf Smith County, Oldham County, Texas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2019, 1:20 PM CST (19:20 UTC)
Expired
Feb 3, 2019, 7:00 PM CST
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS74 KAMA 031920
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
120 PM CST Sun Feb 3 2019

TXZ011-016-040100-
/O.NEW.KAMA.WI.Y.0003.190203T1920Z-190204T0100Z/
Oldham-Deaf Smith-
Including the cities of Vega and Hereford
120 PM CST Sun Feb 3 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect until 7 PM CST this evening.

* Timing...Through 7 PM CST. 

* Winds...West 25 to 35 mph with gusts up to 50 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

Ward

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Feb 3, 11:53 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 3, 11:53 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1153 AM CST Sun Feb 3 2019

.AVIATION...
18z TAF Cycle:

VFR conditions expected through the period. Southwest to
westerly winds will remain in the 20 to 25 knot range through the
afternoon with gusts around 30 to 35 knots. Winds will drop off
to around 10 to 15 knots through the evening. Some marginal wind
shear is possible mainly for the KAMA terminal during the late
evening and early morning hours. Wind shear may need mention in
next TAF issuance if confidence increases in strength of low level
jet.

Ward

&&

.PREV DISCUSSION... /Issued 633 AM CST Sun Feb 3 2019/

AVIATION...12Z TAFS...
VFR conditions will prevail over the next 24 hours at all TAF
sites. Main concern will be winds out of the west and southwest
this afternoon. Expect winds to pick up above 15kts around 19z
and last through 03z. KAMA and KDHT will see winds more in the 20
to 25kt range during this time. Winds should be back down around
10kts after 07z. Skies will be mostly clear and visibilities
should be 10 miles. Outside chance of blowing dust which could
pose MVFR visibility problems. But will address if needed with
amendments.

Weber

PREV DISCUSSION... /Issued 239 AM CST Sun Feb 3 2019/

SHORT TERM...Today and Tonight...

Southwest flow aloft will continue today. Lee surface trof to
develop over northwest Kansas later today and provide downslope
winds across the Panhandles.  The strength of the low has come in a
bit weaker, but still expect winds in the 20 to 25 mph range, maybe
25 to 30 in some areas.  Gusts 30 to 35 mph possible. H850 temps
coming in 3 to 6 degrees warmer today.  Decent mixing will still
occur and therefore have kept with previous forecast trends and
expect that highs will be in the mid 70s with some areas in the
south east possibly approaching 80. Also models are backing off on
cloud cover and thus expect decent warming to occur. Lows tonight
expected to be similar to this morning with lows in the lower 30s
across the northwest and in the lower 40 across the southeast.

Weber

LONG TERM...Monday through Saturday...

Long term forecast begins Monday with another relatively warm day
across the Panhandles as exiting jet streak above the Northern
Plains induces lee troughing in eastern Colorado. At least the
southern portion of the Texas Panhandle looks to have good
southwesterly downslope winds as a result, so highs in the 70s are
once again expected. Looking at progged soundings, some places in
the east could develop cumulus in the afternoon but a warm - perhaps
hovering around 0C - 500-600mb layer should keep a lid on any
convection. Expect a light westerly breeze to continue into the
night and, with another upper jet crossing the mountains to the
west, a few high clouds as well. Held up lows a bit as a result.

The aforementioned new jet will keep the lee surface trough going
for Tuesday, with similar results with regards to temperatures. Best
moisture return from the Gulf is progged to curl just to our east,
so have once again gone with a dry forecast.

The marginal moisture return currently shown in operational guidance
may lead to disappointment during Wednesday/Thursday. Elongated and
positive tilt to the approaching trough limits hopes for the
Panhandles to be able to tap into the best moisture as 850mb and
surface flow would remain southwesterly ahead of the trough in this
scenario. Nevertheless, a few GEFS members do either depict a more
amplified or less positively tilted trough which would allow for
more moisture to work with. Have kept mentions of precipitation in
deference to this possibility.

Cold front pushes through for Thursday, ending our little warm
spell. Latest isentropic analyses do not indicate any appreciable
disturbances riding the cold dome, so have kept post-frontal
mentions of precipitation out of the forecast.

Remainder of the week should stay on the cool side with a gradual
warm up as surface winds remain generally out of the southeast as
the next upper trough approaches from the Pacific.

Ferguson

FIRE WEATHER...

Elevated Fire Weather is expected today.  Have decided to only go
out with a Fire Danger statement.  Critical Fire Weather has been in
the forecast but last couple of days.  However, due to low clouds
and possible early morning moisture, fuels that were anticipated to
dry further have backed off.  ERC's have fallen below the 70th
percentile across the southwest, and still remain in the 0-25th
percentile in the far eastern Panhandles. Relative humidities in
previous forecast had been trending up, but with the reduced cloud
coverage and warmer temperatures, new Min RH's value for this
afternoon look to be in the lower to mid 20 percent range.  Previous
forecasts had been trending up closer to 30 percent.  RFTI's are
expected to be 3 to 4, mainly across the southwest, with 2 to 3
across the northwest to south central Panhandles.  Fire Danger
Statement will be issued for the areas that are currently under a
watch.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/24
Hazardous weather outlook, Feb 3, 2:44 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
244 AM CST Sun Feb 3 2019

OKZ001>003-TXZ001>020-317-032045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
244 AM CST Sun Feb 3 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated to near critical fire weather conditions are expected
Sunday afternoon and early evening across the southern and western
combined Panhandles due to southwest winds of 25 to 35 mph with
higher gusts along with 20 to 30 percent relative humidity
values.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Area fire managers and emergency officials should be alert for
elevated to near critical fire weather conditions this afternoon
and evening.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 12:32 PM CSTRed Flag WarningAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall6 hr

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.